Tuesday, 21 February 2012

My Rheumatologist is a Sadist!

I have come to the conclusion that my rheumatologist is a sadist who actually wants me to be in pain.

How do I know this?

Late last year my lupus flared up again.  I couldn't get an appointment to see Dr K (rheumatologist) much earlier than usual because he had holidays. In the interim, my GP Dr Trish increased my steroids.  Since she's done that, I've been out of pain. I've been able to work out so hard at the gym that I actually need my asthma puffer. I have been superwoman.

Dr K was not impressed when I saw him yesterday.  Dr Trish had put my prednisolone up as high as 15mg per day until the symptoms were under control, then brought it down to 12.5mg per day.

Dr K looked at my file - he'd had me down to 2mg less than a year ago. Maybe that was too low, but it shouldn't be this high either. There are too many problems with taking high doses of steroid for long periods of time.  He wants me down to a maximum of 5mg.

I'm down to 10mg today - 7.5mg in a fortnight - 5mg a fortnight after that. He says the other drugs I'm taking (methotrexate, plaquenil) should be able to control my symptoms with a minimal amount of steroid.

Then he asked how much meloxicam I was taking.  I confessed I was still taking that daily - every night so I could sleep.  No good. He wants me to try not taking it, only take it when I absolutely have to. How do I know when I absolutely have to take it? Just how bad does pain have to be before I take the pill? I've always just taken the meloxicam so that the pain would settle enough to let me sleep - if I don't sleep the pain gets worse, which makes sleeping harder, which makes pain worse, and it just spirals into a black hole that I really don't want to go into again.

I didn't get Standard Lecture Number One (stop trying to prove you can have a normal life), but I did get a variation of it: "You know physiotherapists tell you to use it or lose it, with lupus it goes the other way too. Use it too much you'll lose it. You've got to keep a balance." He wants me to take less of the pills that allow me to do some normal things, and just do fewer normal things.

To make matters worse, I took public transport to the hospital to see him. (Parking at the Royal Brisbane and Women's Hospital is not priced for people who are on pensions.) That meant buses I was unsure of, and the train, and time walking and standing around. So, even with meloxicam, my back was killing me last night. I would have got up and used my tens machine, but I just didn't have the energy. Today, I'm on reduced steroid, and I'm starting out tired and sore.

There were some good points out of my visit to Dr K. The Royal Brisbane is the hospital I used to work at as a chaplain, so I dropped into the Chaplaincy Department to catch up with some old friends, and had a coffee with the my former team-mate.

And best of all: Dr K didn't ask how much panadol osteo I've been taking. So I'm keeping my maximum dose of that at least until he finds out! (Another big plus - I don't see him again until June.)

No comments:

Post a Comment

Thanks for being part of the conversation.

Your comment will be visible after moderation.